Off Birth Control -- Only Spotting!

QUESTION

Dear Midwife,
My husband and I have just started trying to conceive. I have been off the birth control patch for a month now. Prior to that, I had been on some form of hormonal birth control continuously for 7 years. Before that, I had regular periods with a cycle length of 28 days.

This month I am 1 1/2 weeks late. The week before I should have started my period I had 2 days of brown spotting. 4 days after I should have started, I had 5 consecutive days of brown spotting. (very light -- 1-2 pantyliners a day)I have had cramping for 7 days straight now and nausea in the evenings.

I have taken 2 pregnancy tests, each 5 days apart, which were negative. What is going on?! Is this a normal fluctuation of hormones since I just recently went off birth control, or could I be pregnant? Please help!

ANSWER

The most likely explanation is that your body is adjusting to the hormonal change. It usually straightens out in about three months. Since ovulation can happen at odd times during this process, it is also possible that you are pregnant, but time will tell!

-- Cynthia, CNM. PhD.

Cynthia Flynn

Cynthia Flynn, CNM. PhD, is the General Director of the Family Health and Birth Center which provides prenatal, birth, postnatal, gynecological and primary health care to underserved women and their families in Washington, D.C. Recently Cynthia served as Associate Professor of Nursing at Seattle University. There she not only taught, but remained in full scope clinical midwifery practice at Valley Medical Center where she cared for pregnant and birthing women, and practices well-woman gynecology, family planning, and treatment of sexually transmitted diseases.

Cynthia founded Columbia Women's Clinic and Birth Center, where she took care of pregnant women and infants up to two weeks of age and attended both birth center and hospital births. Before Cynthia earned her CNM, she worked as a registered nurse in labor and delivery and postpartum and is a certified Doula and Doula trainer.